Nebraska, 2025

Damaging Winds in Nebraska, August 29, 2025

August 29, 2025 · NWS GID · 5 events in 4 counties and zones

Scattered strong to severe thunderstorms dropped southeast from the Nebraska Sandhills and into south central Nebraska during evening hours. Initially, a fairly isolated thunderstorm moved into Valley county, prompted a Severe Thunderstorm Warning and produced a 65 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered strong to severe thunderstorms dropped southeast from the Nebraska Sandhills and into south central Nebraska during evening hours. Initially, a fairly isolated thunderstorm moved into Valley county, prompted a Severe Thunderstorm Warning and produced a 65 mph wind gust. As that storm moved into Sherman county, tree damage was reported near Loup City by the Emergency Manager. Eventually, more storms developed to the west, again oozing south/southeast with time. The Kearney Airport reported a 61 mph wind gust and a 62 mph wind gusts occurred southwest of Minden. Though the thunderstorms did produce 60 mph wind gusts in spots, the storms were largely sub-severe and that kept wind damage to a minimum.

As can be typical for late August, thunderstorms developed to the northwest and spread southeast in a northwest atmospheric flow. The thunderstorms developed as a subtle shortwave slid southeast in the flow. As the storms moved southeast, they encountered slightly better effective shear of 30-45 knots. However, the missing link was the instability. The area was in the midst of a late summer cool-down with lower dewpoints than normal and a drier and less unstable air mass overall. Mid-level lapse rates were also only marginally unstable. While there were a few severe wind reports, the limited instability and weaker flow in late August gave the thunderstorms more bark than bite despite their pretty impressive radar appearance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 5:52 PM CST, 25 minutes earlier. Its key messages:

  • Thunderstorms will move in from the west northwest late this afternoon into the evening. Some could be marginally severe, mainly west of Highway 183 in the 6pm-11pm timeframe.
  • Additional rounds of showers and isolated thunderstorms are likely through the Labor Day Weekend, with more widespread activity expected Saturday afternoon/evening. Severe weather is not anticipated.
  • Precipitation chances become much more spotty Tuesday onward, with cool weather continuing (high mostly in the 70s, but possibly only 60s Wednesday/Thursday)
Area forecast discussion, Aug 29, 5:52 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
652 PM CDT Fri Aug 29 2025

.KEY MESSAGES...

- Thunderstorms will move in from the west northwest late this
  afternoon into the evening. Some could be marginally severe,
  mainly west of Highway 183 in the 6pm-11pm timeframe.

- Additional rounds of showers and isolated thunderstorms are
  likely through the Labor Day Weekend, with more widespread
  activity expected Saturday afternoon/evening. Severe weather
  is not anticipated.

- Precipitation chances become much more spotty Tuesday onward,
  with cool weather continuing (high mostly in the 70s, but
  possibly only 60s Wednesday/Thursday)

&&

.DISCUSSION...
Issued at 230 PM CDT Fri Aug 29 2025

Another cloudy and cool day across the area. A line of showers
along with some light rain/drizzle impacted parts of the area
this morning...with the most favored locations receiving around
0.10" of precipitation.

Some more convective looking showers are starting to develop to
our northwest this afternoon, and models key in on the activity
across South Dakota this afternoon - eventually tracking south
and expanding in areal coverage this evening. Currently, the SPC
slight risk for severe weather clips our far western counties,
with the more marginal risk for severe weather now extending
east towards a Holdrege, Kearney St. Paul, NE line. The 18Z HRRR
(and multiple prior runs) dives this developing area of showers
and thunderstorms across areas mainly along and west of Highway
281 late this evening and through the overnight hours, with
little precipitation anticipated further east before daybreak
Saturday. Given the marginal instability (500-1000J/KG), modest
deep layered shear and a near saturated profile, a few
organized storms could develop mainly during the evening hours,
capable of becoming severe, with hail up to quarter size and 50
to 60 MPH wind gusts.

A stronger upper level disturbance is then expected to track
across the high plains and into the local area during the
daytime hours Saturday, bringing a very good chance for
showers and thunderstorms to most of the area. A surface low is
eventually expected to develop and circulate just east of the
local area Saturday night, bringing additional chances for
showers and thunderstorms wrapping around this area of low
pressure Sunday. This low is then expected to push eastward and
fill on Monday with north northwesterly flow establishing itself
aloft across the plains for the remainder of the period
beginning Tuesday. This will likely advect even cooler air
across the area mid-week, with current forecast highs for both
Wednesday and Thursday mainly in the 60s, along with more
limited precip chances.

Overall, a fairly unsettled period of weather is in store for
the local area beginning this evening and continuing into Sunday
afternoon. There will likely be multiple rounds of showers and
thunderstorms that impact parts of the area and some beneficial
rainfall will be realized for many. WPC currently has either a
slight to marginal risk for excessive rainfall across the entire
area through Sunday, with model QPF trends having increased
significantly since yesterday, with the wettest 24 hour period
expected Saturday into Saturday night, when probs for an inch or
more of rainfall now have increased to 40-60% across the heart
of the local area. Currently, we have about an inch of
precipitation in the forecast for the Tri-Cities area for the
entire period through Monday morning, with closer to 2 inches of
precip in the forecast for areas along and east of Highway 81.
These totals are obviously areal averages, and is always the
case with thunderstorms, some areas will likely receive a bit
less, and some a bit more.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 628 PM CDT Fri Aug 29 2025

For KGRI/KEAR Airports:

Upper level disturbances moving through the region will keep
shower/storm chances going throughout this TAF period...with
confidence in timing/condition details lowering the further out
the period you go. Chances expected to increase after 02Z...and
have PROB30 groups going through the remainder of the period.
Conditions are currently VFR, but models/guidance are in good
agreement showing lowering visibilities and ceilings with
time...IFR conditions are possible after midnight into the
morning hours. Overall winds look to remain on the lighter side,
topping out around 10-15 MPH...continuing out of the SSE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...ADP
Hazardous weather outlook, Aug 29, 1:22 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
222 PM CDT Fri Aug 29 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
222 PM CDT Fri Aug 29 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to spread across much of
the local area this evening and into the overnight hours. For the
hours of 6 PM to 11 PM...a few of these storms could be on the
strong to marginally severe side...with wind gusts up to 60 MPH
and hail up to the size of quarters. The primary threat area for
any strong to severe thunderstorms is west of Highway 183.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of showers and thunderstorms are likely
Saturday through Monday, with very spotty thunderstorm activity
possible Tuesday. Severe weather is not anticipated over this time
period.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 29, 6:17 PM CST
Where
Valley County, 5.86 mi ESE of Arcadia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.410, -99.020

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Sherman

When
August 29, 6:30 PM CST
Where
Sherman County, 1.04 mi W of Loup City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -99.000

Wind gusts estimated to be near 60 MPH resulted in a few small limbs downed onto Highway 58 just northwest of Loup City.

Thunderstorm Wind, Buffalo

When
August 29, 8:44 PM CST
Where
Buffalo County, 1.05 mi W of (Ear)kearney Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.020

A wind gust of 61 MPH was measured by the Kearney Airport AWOS.

Thunderstorm Wind, Kearney

When
August 29, 9:44 PM CST
Where
Kearney County, 3.74 mi W of Minden
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.490, -99.020

A wind gust of 62 MPH was measured by a mesonet located four miles west-southwest of Minden.

Thunderstorm Wind, Kearney

When
August 29, 10:11 PM CST
Where
Kearney County, 8.38 mi SE of Axtell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -99.030

A wind gust of 73 MPH was measured by a mesonet station located three miles north-northeast of Hildreth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295375, 1295376, 1295377, 1295378, 1295379.